Alert archive / Arizona / Flash Flood Warnings in 2008
Flash Flood Warning 40, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 4, 2008, 5:47 PM MST for Mohave County, Arizona. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2008, 5:47 PM MST (00:47 UTC)
- Expired
- Aug 4, 2008, 7:44 PM MST
- In force
- 117 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 131 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.8 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 91 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 1464 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KVEF 050047 FFWVEF AZC015-050345- /O.NEW.KVEF.FF.W.0040.080805T0047Z-080805T0345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 547 PM MST MON AUG 4 2008 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA... * UNTIL 845 PM MST. * AT 539 PM MST...VERY HEAVY RAIN WAS DETECTED FROM A THUNDERSTORM 11 MILES NORTHWEST OF DIAMOND CREEK NEAR THE COLORADO RIVER...OR 18 MILES SOUTH OF YELLOW JOHN MTN RAWS. THE STORM WAS MOVING SOUTHWEST AT 6 MPH. * OTHER LOCATIONS IMPACTED INCLUDE...DIAMOND CREEK. FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR WASHES WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR WASHES. LAT...LON 3564 11333 3574 11375 3599 11348 3596 11331 $$ PIERCE
2 follow-up statements
000 WGUS75 KVEF 050144 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 644 PM PDT MON AUG 4 2008 AZC015-050345- /O.CON.KVEF.FF.W.0040.000000T0000Z-080805T0345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MOHAVE AZ- 644 PM MST MON AUG 4 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM MST FOR CENTRAL MOHAVE COUNTY... AT 635 PM MST...A THUNDERSTORM PRODUCING VERY HEAVY RAIN WAS REPORTED. THIS STORM WAS LOCATED 10 MILES WEST OF DIAMOND CREEK...OR 14 MILES EAST OF TRUXTON CANYON RAWS...MOVING SOUTHWEST AT 6 MPH. THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR CREEKS. IN DESERT TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. SEVERAL INCHES OF SWIFTLY FLOWING WATER CAN CARRY VEHICLES AWAY. LAT...LON 3564 11333 3574 11375 3599 11348 3596 11331 $$ PIERCE
000 WGUS75 KVEF 050244 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 744 PM PDT MON AUG 4 2008 AZC015-050253- /O.CAN.KVEF.FF.W.0040.000000T0000Z-080805T0345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MOHAVE AZ- 744 PM MST MON AUG 4 2008 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL MOHAVE COUNTY... THE THUNDERSTORMS THAT WERE PRODUCING HEAVY RAIN OVER THE COLORADO RIVER NEAR DIAMOND CREEK HAVE DISSIPATED. THE FLASH FLOOD WARNING HAS BEEN CANCELLED. LAT...LON 3564 11333 3574 11375 3599 11348 3596 11331 $$ PIERCE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 3:40 PM MST, 2 hours 7 minutes earlier.
Area forecast discussion, Aug 4, 3:40 PM MST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 340 PM PDT MON AUG 4 2008 .SYNOPSIS...A VERY MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER THE AREA THROUGH WEDNESDAY FOR SCATTERED...MAINLY AFTERNOON AND EVENING THUNDERSTORMS. LOCALLY HEAVY RAIN WILL BE POSSIBLE FROM THESE THUNDERSTORMS. DUE TO THE MOISTURE AND SHOWERS DAYTIME TEMPERATURES WILL GENERALLY BE NEAR TO SLIGHTLY BELOW NORMAL. && .SHORT TERM...DEBRIS CLOUDS OVER THE SOUTHERN PORTION OF THE CWA HAVE DISSIPATED...BUT PROVIDE THE FOCUS FOR AFTERNOON CONVECTION AS MAIN THUNDERSTORMS SO FAR HAVE FORMED ALONG THE BOUNDARY OF THE CLOUDS. CLOUDS ALSO INHIBITED MORNING HEATING...BUT STRONG AFTERNOON HEATING AND POSSIBLE OUTFLOW BOUNDARIES WILL KEEP SOUTHERN MOHAVE COUNTY UNDER THE FLASH FLOOD WATCH THROUGH THIS EVENING...WHILE WATCH FOR SOUTHERN NEVADA/SAN BERNARDINO COUNTY CONTINUES TO BE THE BEST AREA FOR HEAVY RAIN. HEAVY RAIN ALSO POSSIBLE FROM THE ISOLATED STORMS ACROSS THE REMAINDER OF THE CWA BUT WILL HANDLE WITH WARNINGS/ADVISORIES THROUGH THE EVENING AND NOT COVER IN THE CURRENT WATCH. CONVECTION TO DECREASE OVERNIGHT...BUT LIKELY NOT END ENTIRELY. FOR TUESDAY...BEST DYNAMICS ONCE AGAIN FAVORS THE SOUTHERN PORTION OF THE CWA...BUT EXPANSION INTO THE NORTHWEST PORTION ALSO TO TAKE PLACE. DO NOT SEE ANY CIRCULATIONS EMBEDDED IN THE FLOW ATTM FOR ANY STRONG FOCUSING...SO BROADBRUSH ISOLATED/SCATTERED THE BEST BET. VERY SIMILAR CONDITIONS EXPECTED FOR WEDNESDAY WITH BOTH THE NAM/GFS SHOWING A SLIGHT DRYING OVER THE WESTERN PORTION OF THE CWA BUT EVEN WITH THIS FAIRLY DECENT THETA-E/ZERO LI/MOISTURE ALL POINT TO KEEPING ISOLATED MENTION FOR THE WESTERN PORTION. CLOUDS/SHOWERS TO KEEP DAYTIME TEMPERATURES NEAR TO SLIGHTLY BELOW NORMAL...BUT FAIRLY LARGE ERRORS POSSIBLE DEPENDING ON CLOUD COVER SO WILL BE FINE TUNING ON A DAILY BASIS. && .LONG TERM...UPPER LOW OFF THE CANADIAN PACIFIC COAST WILL ALLOW FOR A DRIER SOUTHWEST FLOW TO INFILTRATE THE WESTERN ZONES THURSDAY AND FRIDAY. MONSOONAL MOISTURE IS EXPECTED TO HANG ON OVER THE EASTERN ZONES THROUGH THE WEEKEND WITH A CHANCE OF AFTERNOON CONVECTION EACH DAY. WILL NEED TO KEEP A CLOSE EYE ON THE REMNANTS OF EDOUARD AS THE GFS BRINGS IT FAIRLY CLOSE TO OUR SOUTHERN CWA BY SATURDAY. && AVIATION...FOR MCCARRAN...SCATTERED THUNDERSTORMS WILL REMAIN IN THE VICINITY OF MCCARRAN AIRPORT WITH THE POTENTIAL OF THUNDERSTORM DEVELOPMENT AT THE AIRPORT THROUGH 04Z. HEAVY RAIN WITH VISIBILITIES DROPPING BELOW 6SM WILL BE POSSIBLE ALONG WITH GUSTY WINDS UP TO 30KTS. ALL APPROACH CORRIDORS WILL SEE SCATTERED THUNDERSTORMS THROUGH 04Z. SCT-BKN CLDS AOA 12K FEET EXPECTED AFTER 04Z THROUGH THE REMAINDER OF THE EVENING. SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN TUESDAY AFTERNOON WITH ALL APPROACH CORRIDORS AFFECTED. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...SCATTERED THUNDERSTORMS THIS EVENING SOUTH AND EAST OF A LINE FROM BARSTOW TO BEATTY TO RACHEL. THESE STORMS WILL PRODUCE HEAVY RAIN...GUSTY WINDS AND FREQUENT LIGHTNING. THESE STORMS WILL GRADUALLY DIMINISH AFTER SUNSET WITH CIG AOA 12K FEET. SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN TUESDAY. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...FLASH FLOOD WATCH THROUGH THIS EVENING FOR NVZ021-022. AZ...FLASH FLOOD WATCH THROUGH THIS EVENING FOR AZZ002-003-036. CA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR CAZ523>527. && JENSEN/GORELOW HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 4, 6:23 AM MST, 11 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 623 AM PDT MON AUG 4 2008 AZZ001>003-036-CAZ519>527-NVZ014>022-050700- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 623 AM PDT MON AUG 4 2008 /623 AM MST MON AUG 4 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS OVER SOUTHERN CLARK...SAN BERNARDINO... AND MOHAVE COUNTIES TODAY WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL. RAINFALL RATES BETWEEN 1 AND 2 INCHES PER HOUR ARE POSSIBLE WITH SOME STORMS...MAINLY SOUTH OF INTERSTATE 15. A FLASH FLOOD WATCH IS IN EFFECT FROM NOON THROUGH THIS EVENING FOR AREAS GENERALLY SOUTH OF LAS VEGAS. PLEASE SEE THE LATEST FLOOD WATCH PRODUCT FOR DETAILS. LINCOLN COUNTY SHOULD SEE ISOLATED THUNDERSTORMS THIS AFTERNOON AND EVENING WHILE SOUTHWEST NEVADA AND INYO COUNTY CALIFORNIA SEE EVEN FEWER THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE POTENTIAL FOR HEAVY RAIN PRODUCING THUNDERSTORMS WILL EXPAND NORTH ACROSS MUCH OF THE REGION TUESDAY AND WEDNESDAY AS DEEP SOUTHEAST FLOW BRINGS IN ADDITIONAL MOISTURE. ISOLATED FLASH FLOODING WILL CONTINUE TO BE THE MAIN HAZARDOUS WEATHER THREAT THOUGH STRONG WINDS AND HAIL WILL ALSO BE POSSIBLE WITH A FEW STORMS. DRIER SOUTHWEST FLOW IS FORECAST TO DEVELOP OVER SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA TOWARD THE END OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE IN SOUTHERN MOHAVE AND SAN BERNARDINO COUNTIES THIS AFTERNOON AND EVENING. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ADAIR
In the hours before
Local storm report, Aug 4, 1:36 PM MST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
136 PM PDT MON AUG 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 PM FLASH FLOOD 3 W TWENTYNINE PALMS 34.14N 116.12W
08/04/2008 SAN BERNARDINO CA LAW ENFORCEMENT
CALIFORNIA HIGHWAY PATROL HAS REPORTED FLOODING ACROSS
HIGHWAY 62 AT THE INTERSECTIONS OF COPPER MOUNTAIN ROAD
AND ROTARY DRIVE.
1232 PM FLASH FLOOD 2 ENE TWENTYNINE PALMS 34.15N 116.03W
08/04/2008 SAN BERNARDINO CA TRAINED SPOTTER
A SPOTTER HAS REPORTED FLOODING ACROSS ROUTE 62 AND
CANYON ROAD.
1252 PM FLASH FLOOD 3 ENE JOSHUA TREE 34.15N 116.27W
08/04/2008 SAN BERNARDINO CA TRAINED SPOTTER
A SPOTTER HAS REPORTED FLOODING AND FLOWING DEBRIS ACROSS
THE ROADWAY AT THE INTERSECTION OF ROUTE 62 AND LEAR
AVENUE.
0111 PM HEAVY RAIN 2 SW TWENTYNINE PALMS 34.12N 116.09W
08/04/2008 M1.25 INCH SAN BERNARDINO CA TRAINED SPOTTER
A TRAINED WEATHER SPOTTER HAS MEASURED 1.25 INCHES OF
RAIN IN 40 MINUTES. PEA SIZE HAIL WAS ALSO OBSERVED.
&&
KLABELLELocal storm report, Aug 4, 4:38 PM MST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
438 PM PDT MON AUG 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM FLASH FLOOD 14 E TWENTYNINE PALMS 34.14N 115.82W
08/04/2008 SAN BERNARDINO CA LAW ENFORCEMENT
CALIFORNIA HIGHWAY PATROL REPORTED FLOODING AND STANDING
WATER ACROSS THE ROADWAY ON ROUTE 62 AT MILE MARKER 42
AND 46.
0420 PM FLASH FLOOD TWENTYNINE PALMS MCAS 34.23N 116.06W
08/04/2008 SAN BERNARDINO CA TRAINED SPOTTER
A TRAINED SPOTTER REPORTED THAT THERE A SWIFT WATER
RESCUE OCCURRED AT THE MAIN GATE OF THE MARINE CORPS AIR
STATION.
&&
KLABELLEThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 5:35 PM MST | Areal Flood Advisory | VEF | Mohave | 115 min |
| Aug 5, 10:19 AM MST | Flash Flood Watch | VEF | Mohave | 11 hr |
| Aug 5, 2:08 PM MST | Areal Flood Advisory | VEF | 88 min | |
| Aug 5, 4:48 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 42 min |
Nearby
Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.